We present the rare case of a 61-year-old man with Crohn’s disease who developed a cutaneous Kaposi’s sarcoma in the setting of long-term treatment with 6-mercaptopurine. Deciding on the best course of management provided a clinical challenge in an ‘evidence-light’ area. Relevant case reports and guidelines were reviewed. In general, the withdrawal of immunosuppressive therapy is advised; however, a multidisciplinary, case-by-case approach is also emphasised. The patient’s lesion was removed and, following collaborative discussion, immunosuppression was continued post resection. This is thought to be the first reported case involving a Kaposi’s sarcoma in inflammatory bowel disease where immune therapy was not subsequently discontinued.
- malignant disease and immunosuppression
- Crohn's disease
Statistics from Altmetric.com
Contributors RDC: primary author; integral in designing and drafting the case report and coordinating the contributing members. DG: involved in conception, review and editing each draft, as well as approval on the final published work. GH: substantial contribution to the dermatology aspects of the report, as well as editing advice in the wider sense, and approval on the final published work. WR: substantial contribution to the pathology aspects of the report as well as approval on the final published work.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.